ISSN: 1300-7777 E-ISSN: 1308-5263
A case of Cauda Equina syndrome in a leukemic patient due to intrathecal methotrexate [Turk J Hematol]
Turk J Hematol. 2007; 24(1): 28-31

A case of Cauda Equina syndrome in a leukemic patient due to intrathecal methotrexate

Elif Birtaş Ateşoğlu, Tülin Fıratlı Tuğlular, Cafer Adıgüzel, Işık Kaygusuz, Figen Noyan, Mustafa Çetiner, Mahmut Bayık
Department Of Hematology, Marmara University Faculty Of Medicine, İstanbul, Turkey

The leukemias may cause neurologic dysfunction through either direct invasion of the nervous system or indirectly through cytopenias, or it may occur as a result of the necessarily vigorous treatment programs for leukemia. We report here a 24-year-old acute lymphoblastic leukemia patient who in her second cycle of hyper-CVAD chem therapy regimen (high-dose Ara-C and high-dose methotrexate) received intrathecal methotrexate and two days afterwards was diagnosed as having Cauda Equina syndrome (CES). A lumbo-sacral MRI imaging with gadolinium was performed and there was a remarkable enhancement in the Cauda Equina region, suggesting either leukemic involvement or a type of neurologic complication associated with intrathecal methotrexate treatment. To rule out leukemic involvement, a lumbar puncture was performed and the CSF was free of leukemic cells. There are cases of CES developing after spinal anesthesia reported in the literature, but this is the first report of CES due to intrathecal methotrexate.

Keywords: Cauda Equina syndrome, Intrathecal methotrexate, acute lymphoblastic leukemia, complication


Akut lenfoblastik lösemi hastasında intratekal metotreksata bağlı Cauda Equina sendromu

Elif Birtaş Ateşoğlu, Tülin Fıratlı Tuğlular, Cafer Adıgüzel, Işık Kaygusuz, Figen Noyan, Mustafa Çetiner, Mahmut Bayık
Department Of Hematology, Marmara University Faculty Of Medicine, İstanbul, Türkiye

Lösemiler kendileri direk invazyon yoluyla ya da hematolojik parametrelerde oluşturdukları anomalilerle nörolojik bozukluklara yol açabildikleri gibi, lösemi tedavisinde yer alan santral sinir sistemi (SSS) profilaksi rejimleri de nörotoksisite oluşturabilmektedir. Intratekal kemoterapi, radyoterapi ve yüksek doz Ara-C ya da metotreksat içeren sistemik kemoterapiler SSS tutulumu proflaksisi veya tedavisinde etkindirler. İntratekal (IT) metotreksat tedavisi sonrası menenjial irritasyon bulgularına sık rastlanmakla beraber nadir olarak paralizi veya ensefalopati vakaları da bildirilmiştir. ALL-L1 tanısı konan 24 yaşında bir bayan hastaya Hyper-CVAD (yüksek doz Ara- C ve yüksek doz metotreksat) kemoterapi rejimi uygulanmaya başlandı. Hyper- CVAD kemoterapi rejiminin ikinci kürü sırasında, IT metotreksattan iki gün sonra hastamızda nörojenik mesane ve konstipasyon gelişti. Cauda Equina sendromu tanısı konan hastanın lumbo-sakral MRI görüntülemesinde Kauda Equina bölgesinde opaklaşma olduğu görüldü. Bu sırada yapılan lomber ponksiyon ve serebrospinal sıvı incelemesi ile bu opaklaşmanın lösemik tutuluma bağlı olmadığı kanıtlandı. Literatürde spinal anesteziye sekonder gelişen Cauda Equina sendromu bildirilmiş olsa da, vakamız intratekal metotreksat sonrası görülen ilk Cauda Equina sendromu vakasıdır.

Anahtar Kelimeler: Cauda Equina sendromu, intratekal metotreksat, akut lenfoblastik lösemi, komplikasyon


Elif Birtaş Ateşoğlu, Tülin Fıratlı Tuğlular, Cafer Adıgüzel, Işık Kaygusuz, Figen Noyan, Mustafa Çetiner, Mahmut Bayık. A case of Cauda Equina syndrome in a leukemic patient due to intrathecal methotrexate. Turk J Hematol. 2007; 24(1): 28-31

Corresponding Author: Elif Birtaş Ateşoğlu, Türkiye


TOOLS
Full Text PDF
Print
Download citation
RIS
EndNote
BibTex
Medlars
Procite
Reference Manager
Share with email
Share
Send email to author

Similar articles
PubMed
Google Scholar


 



Impact Factor (2016) = 0.686